Effect of ondansetron on QT interval in patients cared for in the PICU

Sangita Trivedi, Brenda Schiltz, Rakesh Kanipakam, Johan Martijn Bos, Michael John Ackerman, Yves Ouellette

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Objectives: There is no evidence regarding the effect of ondansetron on the QT interval in pediatric patients in the ICU. This study aimed to describe the effect of ondansetron on the corrected QT interval in patients cared for in the PICU. Design: Retrospective cohort, consecutive enrollment study. Setting: Single-center, tertiary-level, medical/surgical PICU. Patients: All patients less than 8 years old who received ondansetron over an 11-month period were included. Exclusion criteria were atrial arrhythmia, bundle-branch block, known congenital long QT syndrome, and concomitant administration of proarrhythmic antiarrhythmic agents. Interventions: None. Measurements and Main Results: Overall, 210 doses of ondansetron were administered to 107 patients, with a mean age 10.5 ± 4.8 years; 49% were men. Corrected QT interval increased to 460-500 ms in 29% and to more than 500 ms in 11% of events of ondansetron administration. The mean baseline corrected QT interval even before ondansetron administration was higher for these groups (460-500 and > 500 ms; 457 ± 33 and 469 ± 45, respectively; p ≤ 0.05). In multivariate analysis, both groups were associated significantly with underlying electrolyte abnormalities (odds ratio, 2.2; 95% CI, 1.1-4.4 and odds ratio, 5.1; 95% CI, 1.8-15.7, respectively); the group with corrected QT interval more than 500 ms was also significantly associated with organ dysfunction (odds ratio, 3.2; 95% CI, 1.1-9.4). As the numbers of risk factors increased from only ondansetron to three additional QT aggravating factors (electrolyte abnormalities, administration of other QT-prolonging drugs, and organ dysfunction), the likelihood of being associated with corrected QT interval more than 500 ms increased. Conclusions: Prolonged QT interval is observed commonly in PICUs following the administration of ondansetron. Underlying risk factors, such as electrolyte abnormalities and organ dysfunction, seem to pose the highest risk of prolongation of QT interval in these patients. The awareness of prevalent risk factors for increased corrected QT interval may help identify patients at high risk for arrhythmias.

Original languageEnglish (US)
Pages (from-to)e317-e323
JournalPediatric Critical Care Medicine
Volume17
Issue number7
DOIs
StatePublished - Jul 1 2016

    Fingerprint

Keywords

  • corrected QT interval
  • drug-induced QT prolongation
  • heart rate corrected QT interval
  • long QT syndrome
  • ondansetron
  • pediatric intensive care unit
  • torsade de pointes

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Critical Care and Intensive Care Medicine

Cite this